YMG Fentanyl pain patches have been recalled
Fentanyl Transdermal System patches are indicated for the management of persistent, moderate to severe chronic pain that requires continuous, around-the-clock opioid administration for an extended period of time and cannot be managed by other means such as non-steroidal analgesics, opioid combination products, or immediate release opioids.
Fentanyl is a highly addictive opiate that is 80 times more potent than morphine, and is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose.
Direct exposure to fentanyl gel may lead to serious adverse events, including respiratory depression and possible overdose, which may be fatal.
Actavis identified one lot of 25 mcg/hour Fentanyl patches
According to the recall notice, Actavis identified one lot of 25 mcg/hour Fentanyl patches shipped to market that contained one patch that released its active ingredient faster than the approved specification in laboratory testing.
An accelerated release of Fentanyl from a 25 mcg/hour patch can lead to adverse events for at-risk patients, including excessive sedation, respiratory depression, hypoventilation (slow breathing), and apnea (temporary suspension of breathing).
Actavis is issuing this recall due to the possibility that additional fentanyl patches may release active ingredient faster than the approved specification. So far, no injuries have been associated with the recalled fentanyl patches.
The recalled patches are packaged individually and boxed in quantities of five patches per box. A complete list of the Control/Lot numbers involved in this recall can be accessed here.
Under this recall, all wholesalers and retailers are being asked to return the product they have on hand or in stock. Fentanyl patches sold by Actavis in Europe are not impacted in this recall.